Kansas, 2011

Hail and Damaging Winds in Kansas, June 1, 2011

June 1, 2011 · NWS DDC · 10 events in 5 counties and zones

An upper level short wave trough and a warm front helped kick of thunderstorms, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level short wave trough and a warm front helped kick of thunderstorms, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 2:46 AM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 1, 2:46 AM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
346 AM CDT WED JUN 1 2011

.SYNOPSIS...

SHORT WAVE RIDGING WAS NOTED ACROSS THE WESTERN PLAINS DURING THE
OVERNIGHT HOURS...HOWEVER THIS WAS RATHER DAMPENED AS ADDITIONAL JET
ENERGY WAS MOVING INTO THE DESERT SOUTHWEST.  THE MAIN POLAR JET
AHEAD OF THE NEXT UPPER LOW EXTENDED FROM JUST OFF THE CENTRAL
CALIFORNIA COAST NORTHEAST TO IDAHO.  SOUTH OF THIS JET...ANOTHER
WEAKER JET...AND LESS IDENTIFIABLE...EXTENDED FROM OFF THE NORTHERN
COAST OF BAJA CALIFORNIA NORTHEAST THROUGH ARIZONA AND INTO THE FOUR
CORNERS.  THIS SOUTHERN BRANCH HAD MORE UPPER LEVEL MOISTURE WITH IT
AS NOTED BY EXPANSIVE AREA OF CIRRUS AND CIRROSTRATUS MOVING INTO
ARIZONA AND SOUTHWESTERN COLORADO.  IN THE LOWER TROPOSPHERE...THE
OLD FRONT FROM THE LOW A COUPLE OF DAYS AGO HAD BECOME NEARLY
INDISTINGUISHABLE PER 01.00Z RAOB ANALYSIS...BUT EXTENDED FROM THE
NORTHERN TEXAS PANHANDLE THROUGH NORTHERN OKLAHOMA AND NORTHEAST
INTO ILLINOIS.  SOUTH OF THE FRONT IN OKLAHOMA AND NORTH
TEXAS...850MB DEWPOINTS WERE +12 TO +15C...EVEN AS FAR WEST AS
MIDLAND TX WITH +13C.  THE WESTWARD SURGE OF MOISTURE THROUGH WEST
TEXAS PROMOTED THE DEVELOPMENT OF THUNDERSTORMS FROM THE BIG BEND OF
TEXAS NORTHWARD TO WEST TEXAS.  AS OF 06Z...NEW THUNDERSTORM
DEVELOPMENT WAS OCCURRING ALONG THE ADVANCING FRONT AS FAR NORTH AS
THE NORTHEASTERN TEXAS PANHANDLE.  THE STORMS WERE MOVING
NORTH-NORTHEAST.  67 TO 70 DEGF DEWPOINTS WERE OBSERVED AS FAR
NORTHWEST AS THE EAST-CENTRAL TEXAS PANHANDLE AND INTO NORTHWESTERN
OKLAHOMA PER THE 05Z OBSERVATIONS.

&&

.DISCUSSION...

DAYS 1-2...

THE TODAY AND TONIGHT PERIODS ARE A VERY DIFFICULT FORECAST WITH
RESPECT TO CONVECTION TIMING, EVOLUTION, AND PLACEMENT.  OF COURSE,
SEVERITY OF ANY OF THE STORMS TODAY/THIS EVENING IS A CHALLENGE.

THE ONGOING SHOWER/WEAK THUNDERSTORM ACTIVITY AS OF 08Z ACROSS THE
NORTHEASTERN TX PANHANDLE AND NORTHWESTERN OK WILL CONTINUE TO
MOVE/DEVELOP SLOWLY NORTHWARD TOWARD THE SOUTHEASTERN COUNTIES.  IT
HAS BEEN A STRUGGLE, HOWEVER, AS ANY RENEWED DEVELOPMENT HAS BEEN
VERY WEAK AND SPOTTY.  IR CLOUD TOPS HAVE EVEN WARMED SOME OVER THE
PAST HOUR OR SO INDICATING A DOWNTREND IN THE OVERALL CONVECTION.
THAT BEING SAID...ALL MODELS INDICATE A RESURGENCE OF THUNDERSTORM
ACTIVITY FROM NORTHWESTERN OK INTO SOUTH CENTRAL KANSAS BY LATE
MORNING/MIDDAY.

THE NAM12 HAS CONTINUED TO SHOW THIS SPURIOUS STARBURST PATTERN IN
THE CONVECTION FROM 15Z TO 00Z.  INITIAL CONVECTION DEVELOPS
MID-LATE MORNING IN THE MODEL ALONG THE KS-OK BORDER THEN PROPAGATES
ITS OUTFLOW RADIALLY IN ALL DIRECTIONS SUCH THAT BY 00Z THE MODEL IS
SHOWING STRONG 130-140 DIRECTION WIND ACROSS SW KANSAS LEADING TO
ENHANCED CONVERGENCE AND CONTINUED DEVELOPMENT ALONG THE MODEL'S
COLD POOL.  THIS SEEMS RATHER UNREALISTIC.  CERTAINLY THERE WILL BE
OUTFLOW BOUNDARIES FROM ANY OF THE LATE MORNING/EARLY AFTERNOON
CONVECTION WHICH FORMS IN THIS AREA...HOWEVER IN DUE TIME THE
BACKGROUND FLOW PATTERN SHOULD OVERWHELM OR AT LEAST LIMIT ANY
WESTWARD SURGING OUTFLOW ESPECIALLY CONSIDERING DAYTIME INSOLATION.
SO IN A NUTSHELL...THE NAM12 QPF FIELDS AND ALL SENSIBLE WEATHER
FIELDS FOR THAT MATTER ARE PRETTY MUCH USELESS AS GUIDANCE WITH THIS
CONVECTIVE FEEDBACK ISSUE.  THE LATEST 06Z AND 07Z RUNS OF THE RUC
VALID FOR LATER THIS AFTERNOON/EARLY EVENING DO DEPICT THIS SAME
CONVECTION OVER SOUTH CENTRAL KANSAS...BUT DO NOT HAVE THE SAME
FEEDBACK ISSUES THE NAM12 SEEMS TO BE SUFFERING FROM.

ADDITIONAL STORMS ARE STILL EXPECTED TO FORM AT THE WESTERN EDGE OF
THE MODEST CAPE AXIS LATE THIS AFTERNOON/EARLY EVENING.  THE GFS AND
ECMWF MODELS ARE STILL FAIRLY AGGRESSIVE WITH STORMS DEVELOPING BY
00Z ACROSS WESTERN ZONES.  THE END RESULT OF ALL OF THIS DISCUSSION
IS THAT POPS HAVE BEEN INCREASED TO 30-40 PERCENT ACROSS THE
BOARD...FIRST IN THE EASTERN/SOUTHEASTERN ZONES THEN THE CHANCE POPS
BEGINNING IN THE WEST LATE IN THE AFTERNOON CONTINUING INTO THE MID
EVENING HOURS.  EXCELLENT DIRECTION SHEAR WILL BE IN PLACE TO
SUPPORT STORM ROTATION IF CELLS CAN REMAIN DISCRETE.

TONIGHT WILL SEE A RAPID DECLINE IN CONVECTION BY 06Z OR SO.  WINDS
ARE EXPECTED TO REMAIN UP IN THE 15-18 KNOT RANGE MUCH OF THE NIGHT
WHICH WILL KEEP TEMPERATURES FROM FALLING INTO THE 60S FOR MOST
AREAS.  THURSDAY...ANOTHER WINDY DAY IS EXPECTED WITH FAIRLY DEEP
LOW DEVELOPING FROM EASTERN/CENTRAL COLORADO NORTHEASTWARD TO
WESTERN SOUTH DAKOTA.  A NARROW AXIS OF MARGINAL CAPE WILL REMAIN
ACROSS MAINLY WESTERN HALF OF THE FORECAST AREA...AND WITH WEAK
CONVERGENCE DEVELOPING ACROSS FAR SOUTHEAST COLORADO...A LATE DAY
ISOLATED THUNDERSTORM CANNOT BE RULED OUT AFFECTING MAINLY THE FAR
WESTERN COUNTIES. -UMSCHEID

DAYS 3-7...

THE MAIN CONCERNS THROUGHOUT THE EXTENDED PERIOD IS FOR ABOVE NORMAL
TEMPERATURES AND THE SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF THE CWA FRIDAY NIGHT AND SATURDAY NIGHT.

AS THE EXTENDED PERIOD BEGINS...AN UPPER LEVEL LOW WILL BE FOUND
OVER CENTRAL CANADA WITH ANOTHER UPPER LEVEL LOW JUST OFF THE COAST
OF WASHINGTON AND OREGON. THE CENTER OF AN UPPER LEVEL AREA OF
HIGH PRESSURE WILL E FOUND ACROSS THE MID MISSISSIPPI VALLEY.
TOWARDS THE SURFACE...A RIDGE OF HIGH PRESSURE WILL BE FOUND ACROSS
THE EASTERN UNITED STATES EXTENDING WESTWARD THROUGH THE SOUTHERN
PLAINS. AN AREA OF LOW PRESSURE WILL BE FOUND ACROSS CENTRAL CANADA
WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTHWARD ACROSS THE
DAKOTAS...NEBRASKA...AND INTO NORTHEASTERN COLORADO.

DRY CONDITIONS ARE EXPECTED DURING THE DAY FRIDAY WITH GUSTY WINDS
FROM THE SOUTH. TEMPERATURES ON FRIDAY ARE ANTICIPATED TO BE IN THE
MID TO UPPER 90S. THE COLD FRONT MENTIONED ABOVE IS THEN ANTICIPATED
TO STALL ACROSS NORTHERN KANSAS FRIDAY NIGHT. AT THE SAME TIME...THE
A WEAK SHORTWAVE WILL POSSIBLY MOVING FROM ARIZONA INTO WESTERN
KANSAS. LOWER AND MID LEVEL MOISTURE WILL BE ON THE INCREASE AS
WELL. WITH THESE FEATURES IN PLACE I HAVE KEPT THE SLIGHT CHANCE OF
THUNDERSTORMS ACROSS NORTHERN PORTIONS OF OUR CWA. THE REMAINDER OF
OUR CWA IS EXPECTED TO REMAIN DRY. LOWS OVERNIGHT FRIDAY WILL DROP
INTO THE UPPER 60S WITH SOUTHERLY WINDS CONTINUING.

ON SATURDAY THE STATIONARY BOUNDARY IS EXPECTED TO SLOWLY MOVE BACK
TO THE NORTH AS A WARM FRONT. WINDS ON SATURDAY WILL SHIFT TO THE
SOUTHWEST ALLOWING HIGHS TO SOAR ONCE AGAIN INTO THE UPPER 90S. I
HAVE KEPT THE SLIGHT CHANCE OF THUNDERSTORMS IN THE GRIDS FOR
SATURDAY NIGHT...HOWEVER...MOST MODELS ARE STARTING TO SUGGEST THE
BEST RAIN CHANCES WILL BE OVER NEBRASKA. LOWS OVERNIGHT SATURDAY
WILL DROP INTO THE UPPER 60S WITH CONTINUED SOUTHWESTERLY WINDS.

SUNDAY AND MONDAY LOOK TO REMAIN HOT AND DRY AS HIGH PRESSURE OVER
THE MISSISSIPPI VALLY RETROGRADES TO THE WEST OVER OUR AREA. WINDS
WILL GENERALLY BE FROM THE SOUTH BOTH DAYS AND HIGHS WILL CLIMB INTO
THE MID TO UPPER 90S. LOWS WILL DROP INTO THE UPPER 60S TO LOWER
70S.

RAIN CHANCES MAY BE ON THE INCREASE FOR THE REMAINDER OF THE
EXTENDED PERIOD. AN UPPER LEVEL LOW WILL BE FOUND OVER THE
INTERMOUNTAIN WEST AND THE UPPER LEVEL HIGH LOOKS WEAKEN AND SLOWLY
SINK SOUTHWARD. MODELS ARE SUGGESTING THAT A SERIES OF SHORTWAVES
MAY MOVE OUT FROM THE BASE OF THIS UPPER LEVEL LOW ALLOWING FOR AN
INCREASE AREAS OF LIFT ACROSS OUR AREA. CONFIDENCE IS LOW ON WHEN
THESE FEATURES WILL MOVE THROUGH THE AREA AND KEPT THE SLIGHT CHANCE
OF THUNDERSTORMS TUESDAY NIGHT. NEVERTHELESS...WINDS WILL CONTINUE
TO GENERALLY BE FROM THE SOUTH DURING THIS PERIOD WITH HIGHS IN THE
MID TO UPPER 90S. LOWS LOOK TO DROP INTO THE UPPER 60S TO LOWER 70S.

&&

.AVIATION...

THE COLD FRONT THAT MOVED THROUGH OUR AREA YESTERDAY HAS STALLED
OVER CENTRAL OKLAHOMA TONIGHT AND IS ANTICIPATED TO MOVE BACK TO THE
NORTH AS A WARM FRONT TODAY. A FEW MID LEVEL CLOUDS WILL BE FOUND
THROUGHOUT THE DAY AS THE WARM FRONT MOVES THROUGH OUR AREA. THIS
WILL ALLOW FOR VFR CONDITIONS TO BE FOUND ACROSS DODGE CITY...GARDEN
CITY...AND HAYS TERMINALS. A FEW THUNDERSTORMS MAY FORM THIS EVENING
ALONG THE WARM FRONT ACROSS NORTHERN AND WESTERN KANSAS BUT HAVE
KEPT THIS OUT OF THE TAFS AT THIS TIME. WINDS WILL BE FROM THE
SOUTHEAST AROUND 10 KNOTS THIS MORNING INCREASING TO AROUND 20 KNOTS
WITH GUSTS OF 25 TO 30 KNOTS IN THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  70  95  71 /  40  30   0   0
GCK  92  69  96  72 /  40  40  10  10
EHA  94  68  97  69 /  30  30  10  10
LBL  95  69  97  70 /  30  30  10  10
HYS  90  70  96  74 /  40  30   0   0
P28  90  71  96  73 /  50  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/42/42
Hazardous weather outlook, Jun 1, 4:09 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
509 AM CDT WED JUN 1 2011

KSZ030-031-043>046-061>066-074>081-084>090-021015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
509 AM CDT WED JUN 1 2011 /409 AM MDT WED JUN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF SOUTHWEST KANSAS
DURING THE DAY TODAY. MOST OF THE STORMS THROUGH THE LATE MORNING
HOURS AND MIDDAY WILL BE MARGINALLY SEVERE...CAPABLE OF HAIL UP TO
THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH. AS GREATER
ATMOSPHERIC INSTABILITY DEVELOPS LATER THIS AFTERNOON...MORE
THUNDERSTORMS ARE LIKELY TO DEVELOP...PARTICULARLY NEAR THE
COLORADO BORDER. THESE STORMS MAY QUICKLY BECOME SEVERE AS THEY
MOVE ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS DURING THE
EVENING HOURS...AND BE CAPABLE OF GOLFBALL SIZE HAIL AND DAMAGING
WIND GUSTS UP TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE NEAR THE COLORADO
BORDER LATE THURSDAY AFTERNOON AND EARLY EVENING. A FEW STORMS
WILL BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WIND GUSTS TO 60
MPH THE PRIMARY THREAT. AS A FRONT MOVES SOUTH INTO KANSAS ON
FRIDAY...THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS
SOUTHWEST KANSAS...MAINLY ALONG THE INTERSTATE 70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED MUCH OF THE DAY ACROSS SOUTHWEST
KANSAS...BUT PARTICULARLY LATER THIS AFTERNOON AND EVENING AS THE
SEVERE WEATHER THREAT INCREASES.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jun 1, 4:17 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 AM CDT WED JUN 1 2011

KSZ089-090-011115-
BARBER-COMANCHE-
517 AM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND EASTERN COMANCHE
COUNTIES...

AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF BUTTERMILK...MOVING
NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3700 9931 3737 9924 3737 9839 3699 9887
TIME...MOT...LOC 1018Z 215DEG 33KT 3693 9916

WAH
Special weather statement, Jun 1, 5:19 AM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 AM CDT WED JUN 1 2011

KSZ081-090-011215-
BARBER-PRATT-
619 AM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES...

AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LAKE CITY...MOVING NORTHEAST AT
35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3709 9879 3721 9896 3770 9866 3768 9846
      3738 9846
TIME...MOT...LOC 1119Z 221DEG 26KT 3722 9880

WAH

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 15:47 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 1, 9:45 AM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.480, -100.910

Thunderstorm Wind, Stanton

When
June 1, 6:48 PM CST
Where
Stanton County, 5.58 mi NW of Manter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -101.960

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Stanton

When
June 1, 7:03 PM CST
Where
Stanton County, Johnson
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.570, -101.750

Hail, Morton

When
June 1, 7:05 PM CST
Where
Morton County, 2.82 mi N of Richfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.310, -101.770

Thunderstorm Wind, Grant

When
June 1, 7:16 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.360

Thunderstorm Wind, Grant

When
June 1, 7:48 PM CST
Where
Grant County, 4.84 mi S of Columbian Carbon
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.460, -101.200

Winds were estimated to be 65 MPH.

Thunderstorm Wind, Scott

When
June 1, 9:30 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.480, -100.910

Thunderstorm Wind, Scott

When
June 1, 9:49 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
38.480, -100.910

Thunderstorm Wind, Lane

When
June 1, 9:50 PM CST
Where
Lane County, Dighton
Measured
80 kt (92 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.480, -100.470

Numerous 6 inch diameter tree limbs were blown down around the city.

Thunderstorm Wind, Lane

When
June 1, 10:10 PM CST
Where
Lane County, Dighton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.480, -100.470

There was some structural damage reported and the wind speeds were estimated to be between 70 and 80 MPH. There were numerous power poles blown down in the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329290, 329291, 329292, 329285, 329293, 329294, 329295, 329297, 329286, 329289.